Skip to main content Accessibility help
Hadamard Expansions and Hyperasymptotic Evaluation
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 13
  • Export citation
  • Recommend to librarian
  • Buy the print book

Book description

The author describes the recently developed theory of Hadamard expansions applied to the high-precision (hyperasymptotic) evaluation of Laplace and Laplace-type integrals. This brand new method builds on the well-known asymptotic method of steepest descents, of which the opening chapter gives a detailed account illustrated by a series of examples of increasing complexity. A discussion of uniformity problems associated with various coalescence phenomena, the Stokes phenomenon and hyperasymptotics of Laplace-type integrals follows. The remaining chapters deal with the Hadamard expansion of Laplace integrals, with and without saddle points. Problems of different types of saddle coalescence are also discussed. The text is illustrated with many numerical examples, which help the reader to understand the level of accuracy achievable. The author also considers applications to some important special functions. This book is ideal for graduate students and researchers working in asymptotics.


"The book is very carefully typeset with numerous high-quality figures and numerical tables that are very helpful for following the argument for assessing the derivation, usage and accuracy of these expansions."
Gabriel Alvarez, Mathematical Reviews

Refine List

Actions for selected content:

Select all | Deselect all
  • View selected items
  • Export citations
  • Download PDF (zip)
  • Send to Kindle
  • Send to Dropbox
  • Send to Google Drive

Save Search

You can save your searches here and later view and run them again in "My saved searches".

Please provide a title, maximum of 40 characters.


Abramowitz, M. and Stegun, I. (eds.) 1965. Handbook of Mathematical Functions, New York: Dover.
Airey, J. R. 1937. The ‘converging factor’ in asymptotic series and the calculation of Bessel, Laguerre and other functions, Philos. Mag. 24, 521–552.
Bakhoom, N. G. 1933. Asymptotic expansions of the function, Proc. London Math. Soc. 35(2), 83–100.
Barnes, E. W. 1906. The asymptotic expansion of integral functions defined by Taylor's series, Philos. Trans. R. Soc. London A206, 249–297.
Bender, C. M. and Orszag, S. A. 1978. Advanced Mathematical Methods for Scientists and Engineers, New York: McGraw-Hill.
Berry, M. V. 1989. Uniform asymptotic smoothing of Stokes's discontinuities, Proc. R. Soc. London A412, 7–21.
Berry, M. V. 1991a. Asymptotics, superasymptotics, hyperasymptotics …, in Asymptotics Beyond All Orders (ed. H., Segur, H., Tanveer and H., Levine), pp. 1–14, New York: Plenum Press.
Berry, M. V. 1991b. Infinitely many Stokes smoothings in the gamma function, Proc. R. Soc. London A434, 465–472.
Berry, M. V. 1991c. Stokes's phenomenon for superfactorial asymptotic series, Proc. R. Soc. London A435, 437–444.
Berry, M. V. and Howls, C. J. 1990. Hyperasymptotics, Proc. R. Soc. London A430, 653–667.
Berry, M. V. and Howls, C. J. 1991. Hyperasymptotics for integrals with saddles, Proc. R. Soc. London A434, 657–675.
Berry, M. V. and Howls, C. J. 1993. Infinity interpreted, Phys. World 6, 35–39.
Bleistein, N. 1966. Uniform asymptotic expansions of integrals with stationary point near an algebraic singularity, Commun. Pure Appl. Math. 19, 353–370.
Bleistein, N. and Handelsman, R. A. 1975. Asymptotic Expansions of Integrals, New York: Holt, Rinehart and Winston.
Borwein, D., Borwein, J. M. and Chan, O.-Y. 2008. The evaluation of the Bessel functions via exp-arc integrals, J. Math. Anal. Appl. 341, 478–500.
Borwein, D., Borwein, J. M. and Crandall, R. 2008. Effective Laguerre asymptotics, SIAM J. Num. Anal. 341, 478–500.
Boyd, J. P. 1999. The Devil's invention: asymptotic, superasymptotic and hyperasymptotic series, Acta Appl. Math. 56, 1–98.
Boyd, W. G. C. 1990. Stieltjes transforms and the Stokes phenomenon. Proc. R. Soc. London A429, 227–246.
Boyd, W. G. C. 1993. Error bounds for the method of steepest descents, Proc. R. Soc. London A440, 493–518.
Brillouin, L. 1916. Sur une méthode de calcul approchée de certaines intégrales, dite méthode de col, Ann. Sci. Ec. Norm. Super. 33, 17–69.
Burwell, W. R. 1924. Asymptotic expansions of generalised hypergeometric functions, Proc. London Math. Soc. 53, 599–611.
Byatt-Smith, J. G. B. 1998. Formulation and summation of hyperasymptotic expansions obtained from integrals, Eur. J. Appl. Math. 9, 159–185.
Cauchy, A. L. 1829. Mémoire sur divers points d'analyse, Mem. Acad. Fr. 8, 130–138; reprinted in Oeuvres Complètes d'Augustin Cauchy, série I, vol. 2, pp. 52–58, 1908, Paris: Gauthier-Villars.
Chester, C., Friedman, B. and Ursell, F. J. 1957. An extension of the method of steepest descents, Proc. Cambridge Philos. Soc. 53, 599–611.
Connor, J. N. L. and Curtis, P. R. 1982. A method for the numerical evaluation of the oscillatory integrals associated with the cuspoid catastrophes: application to Pearcey's integral and its derivatives, J. Phys. A 15, 1179–1190.
Copson, E. T. 1935. Theory of Functions of a Complex Variable, Oxford: Oxford University Press.
Copson, E. T. 1965. Asymptotic Expansions, Cambridge: Cambridge University Press.
De Bruijn, N. G. 1958. Asymptotic Methods in Analysis, New York: Dover.
Debye, P. 1909. Näherungsformeln für die Zylinderfunktionen für große Werte des Arguments und unbeschränkt veränderliche Werte des Index, Math. Ann. 67, 535–558.
Dingle, R. B. 1973. Asymptotic Expansions: Their Derivation and Interpretation, London: Academic Press.
Écalle, J. 1981. Les Fonctions Résurgentes (3 volumes), Orsay: Publ. Math. Université Paris-Sud.
Edwards, H. M. 1974. Riemann's Zeta Function, New York: Academic Press.
Erdélyi, A. (ed.) 1953. Higher Transcendental Functions, vol. 1, New York: McGraw-Hill.
Erdélyi, A. 1956. Asymptotic Expansions, New York: Dover.
Faxén, H. 1921. Expansion in series of the integral, Ark. Mat. Astron. Fys. 15, 1–57.
Ferreira, C., López, J. L., Pagola, P. and Pérez Sinusía, E. 2007. The Laplace's and steepest descents methods revisited, Int. Math. Forum 2, 297–314.
Franklin, J. and Friedman, B. 1957. A convergent asymptotic representation for integrals, Proc. Cambridge Philos. Soc. 53, 612–619.
Gautschi, W., Harris, F. E. and Temme, N. M. 2003. Expansions of the exponential integral in incomplete gamma functions, Appl. Math. Lett. 16, 1095–1099.
Gillespie, C. C. 1997. Pierre-Simon Laplace, 1749–1827: A Life in Exact Science, Princeton, NJ: Princeton University Press.
Gradshteyn, I. S. and Ryzhik, I. M. 1980. Table of Integrals, Series and Products, New York: Academic Press.
Greene, D. H. and Knuth, D. E. 1982. Mathematics for the Analysis of Algorithms, Boston, MA: Birkhauser.
Hadamard, J. 1908. Sur l'expression asymptotique de la fonction de Bessel, Bull. Soc. Math. Fr. 36, 77–85. Reprinted in Oeuvres de Jacques Hadamard, vol. 1, pp. 365–373, 1968, Paris: CNRS.
Hadamard, J. 1912. Sur la série de Stirling, Fifth Int. Cong. Math., Cambridge, 1912. Reprinted in Oeuvres de Jacques Hadamard, vol. 1, pp. 375–377, 1968, Paris: CNRS.
Hardy, G. H. and Littlewood, J. E. 1920. Some problems of ‘Partitio Numerorum’ I: a new solution of Waring's Problem, Göttinger Nachr. (Math. Phys. Kl.)13–17.
Hobson, E. W. 1925. A Treatise on Plane Trigonometry, Cambridge: Cambridge University Press.
Jeffreys, H. 1958. The remainder in Watson's lemma, Proc. R. Soc. London A248, 88–92.
Jeffreys, H. and Jeffreys, B. S. 1972. Methods of Mathematical Physics, Cambridge: Cambridge University Press.
Jones, D. S. 1972. Asymptotic behavior of integrals, SIAM Rev. 14, 286–317.
Jones, D. S. 1997. Introduction to Asymptotics: A Treatment using Nonstandard Analysis, Singapore: World Scientific.
Kaminski, D. 1989. Asymptotic expansion of the Pearcey integral near the caustic, SIAM J. Math. Anal. 20, 987–1005.
Kaminski, D. and Paris, R. B. 1999. On the zeroes of the Pearcey integral. J. Comput. Appl. Math. 107, 31–52.
Kaminski, D. and Paris, R. B. 2003. Hadamard expansions for a Laplace integral with two nearly coincident poles, Technical Report MS 03:03, University of Abertay Dundee.
Kaminski, D. and Paris, R. B. 2004. On the use of Hadamard expansions in hyperasymptotic evaluation: differential equations of hypergeometric type, Proc. R. Soc. Edinburgh 134A, 159–178.
Kelvin, Lord, 1903. The scientific work of Sir George Stokes, Nature 67, 337–338.
Kibble, W. F. 1939. A Bessel function in terms of incomplete gamma functions, J. Indian Math. Soc. 3, 271–294.
Kowalenko, V. 2001. Towards a theory of divergent series and its importance to asymptotics, Recent Res. Dev. Phys. 2, 17–67.
Kowalenko, V. 2002. Exactification of the asymptotics for Bessel and Hankel functions, Appl. Math. Comput. 133, 487–518.
Kruskal, M. D. and Segur, H. 1991. Asymptotics beyond all orders in a model of crystal growth, Stud. Appl. Math. 85, 129–181.
Laplace, P. S. 1820. Théorie Analytique des Probabilités, 3rd edn., Paris: Courcier, reprinted in Complete Works, vol. 7, 1886, Paris: Gauthier-Villars.
Lauwerier, H. A. 1966. Asymptotic Expansions, Mathematical Centre Tracts 13, Amsterdam: Mathematisch Centrum.
López, J. L. 2007. The Stokes phenomenon as a boundary-value problem, J. Phys. A: Math. Theor. 40, 10807–10812.
López, J. L., Pagola, P. and Pérez Sinusía, E. 2009. A simplification of Laplace's method: applications to the gamma function and Gauss hypergeometric function, J. Approx. Theory 161, 280–291.
Muller, K. E. 2001. Computing the confluent hypergeometric function, M(a, b, x), Numer. Math. 90, 179–196.
Murphy, B. T. M. and Wood, A. D. 1997. Hyperasymptotic solutions of second-order differential equations with a singularity of arbitrary integer rank, Methods Appl. Anal. 3, 250–260.
Nishikov, A. I. and Ritus, V. I. 1992. Stokes line width, Teor. Mat. Fiz. 92, 24–40.
Olde Daalhuis, A. B. 1996. Hyperterminants I, J. Comput. Appl. Math. 76, 255–264.
Olde Daalhuis, A. B. 1997. Hyperterminants II, J. Comput. Appl. Math. 89, 87–95.
Olde Daalhuis, A. B. and Olver, F. W. J. 1995. Hyperasymptotic solutions of second-order linear differential equations I, Methods Appl. Anal. 2, 173–197.
Olde Daalhuis, A. B., Chapman, S. J., King, J. R., Ockendon, J. R. and Tew, R. H. 1995. Stokes phenomenon and matched asymptotic expansions, SIAM J. Appl. Math. 55, 1469–1483.
Olver, F. W. J. 1954. The asymptotic expansion of Bessel functions of large order, Philos. Trans. R. Soc. London A247, 328–368.
Olver, F. W. J. 1968. Error bounds for the Laplace approximation for definite integrals, J. Approx. Theory 1, 293–313.
Olver, F. W. J. 1970. Why steepest descents?, SIAM Rev. 12, 228–247.
Olver, F. W. J. 1990. On Stokes' phenomenon and converging factors, Proc. Int. Conf. on Asymptotic and Computational Analysis, Winnipeg, Canada, 5–7 June 1989 (ed. R., Wong), pp. 329–355, New York: Marcel Dekker.
Olver, F. W. J. 1991a. Uniform, exponentially improved, asymptotic expansions for the confluent hypergeometric function and other integral transforms, SIAM J. Math. Anal. 22, 1475–1489.
Olver, F. W. J. 1991b. Uniform, exponentially improved, asymptotic expansions for the generalized exponential integral, SIAM J. Math. Anal. 22, 1460–1474.
Olver, F. W. J. 1992. Converging factors, in Wave Asymptotics (ed. P. A., Martin and G. R., Wickham), pp. 54–68, Cambridge: Cambridge University Press.
Olver, F. W. J. 1995. On an asymptotic expansion of a ratio of gamma functions, Proc. R. Irish Acad. 95A, 5–9.
Olver, F. W. J. 1997. Asymptotics and Special Functions, New York: Academic Press, 1974. Reprinted Wellesley, MA: A. K. Peters.
Olver, F. W. J., Lozier, D. W., Boisvert, R. F. and Clark, C. W. 2010. NIST Handbook of Mathematical Functions, Cambridge: Cambridge University Press.
Paris, R. B. 1991. The asymptotic behaviour of Pearcey's integral for complex variables, Proc. R. Soc. London A 432, 391–426.
Paris, R. B. 1996. The mathematical work of G. G. Stokes, Math. Today 32, 43–46.
Paris, R. B. 1997. The asymptotic expansion of Gordeyev's integral, Z. Angew. Math. Phys. 49, 322–338.
Paris, R. B. 2000 The Hadamard expansion for log γ(z), Technical Report MS 00:03, Division of Mathematical Sciences, University of Abertay Dundee.
Paris, R. B. 2001a On the use of Hadamard expansions in hyperasymptotic evaluation. I. Real variables, Proc. R. Soc. London A457, 2835–2853.
Paris, R. B. 2001b On the use of Hadamard expansions in hyperasymptotic evaluation. II. Complex variables, Proc. R. Soc. London A457, 2855–2869.
Paris, R. B. 2004a On the use of Hadamard expansions in hyperasymptotic evaluation of Laplace-type integrals. I. Real variable, J. Comput. Appl. Math. 167, 293–319.
Paris, R. B. 2004b On the use of Hadamard expansions in hyperasymptotic evaluation of Laplace-type integrals. II. Complex variable, J. Comput. Appl. Math. 167, 321–343.
Paris, R. B. 2004c Exactification of the method of steepest descents: the Bessel functions of large order and argument, Proc. R. Soc. London 460A, 2737–2759.
Paris, R. B. 2005. The Stokes phenomenon associated with the Hurwitz zeta function ζ(s, a), Proc. R. Soc. London A461, 297–304.
Paris, R. B. 2007a. On the use of Hadamard expansions in hyperasymptotic evaluation of Laplace-type integrals. III. Clusters of saddle points, J. Comput. Appl. Math. 207, 273–290.
Paris, R. B. 2007b. On the use of Hadamard expansions in hyperasymptotic evaluation of Laplace-type integrals. IV. Poles, J. Comput. Appl. Math. 206, 454–472.
Paris, R. B. 2009. High-precision evaluation of the Bessel functions via Hadamard series, J. Comput. Appl. Math. 224, 84–100.
Paris, R. B. 2010. Asymptotic expansion of n-dimensional Faxén-type integrals, Eur. J. Pure Appl. Math. 3(6), 1006–1031.
Paris, R. B. and Kaminski, D. 2001. Asymptotics and Mellin–Barnes Integrals, Cambridge: Cambridge University Press.
Paris, R. B. and Kaminski, D. 2005. Hadamard expansions for integrals with saddles coalescing with an endpoint, Appl. Math. Lett. 18, 1389–1395.
Paris, R. B. and Kaminski, D. 2006. Hyperasymptotic evaluation of the Pearcey integral via Hadamard expansions, J. Comput. Appl. Math. 190, 437–452.
Paris, R. B. and Liakhovetski, G. V. 2000. Asymptotics of the multidimensional Faxén integral, Frac. Calc. Appl. Anal., 3, 63–73.
Paris, R. B. and Wood, A. D. 1986. Asymptotics of High Order Differential Equations, Pitman Research Notes in Mathematics, 129, Harlow: Longman Scientific & Technical.
Paris, R. B. and Wood, A. D. 1992. Exponentially-improved asymptotics for the gamma function, J. Comput. Appl. Math. 41, 135–143.
Paris, R. B. and Wood, A. D. 1995. Stokes phenomenon demystified, IMA Bull. 31, 21–28.
Petrova, S. S. and Solov'ev, A. D. 1997. The origin of the method of steepest descent, Hist. Math. 24, 361–375.
Poincaré, H. 1886. Sur les intégrales irrégulières des équations linéaires, Acta Math. 8, 295–344.
Riemann, B. 1863. Sullo svolgimento del quoziente di due serie ipergeometriche in frazione continua infinita. In Collected Works of Bernhard Riemann (ed. H., Weber), pp. 424–430, 1953, New York: Dover.
Rosser, J. B. 1951. Transformations to speed the convergence of series, J. Res. Nat. Bur. Stand. 46, 56–64.
Rosser, J. B. 1955. Explicit remainder terms for some asymptotic series, J. Rational Mech. Anal. 4, 595–626.
Schmitt, J. P. M. 1974. The magnetoplasma dispersion function: some mathematical properties, J. Plasma Phys. 12, 51–59.
Senouf, D. 1996. Asymptotic and numerical approximations of the zeros of Fourier integrals, SIAM J. Math. Anal. 27, 1102–1128.
Shi, W. and Wong, R. 2009. Hyperasymptotic expansions of the modified Bessel function of the third kind of purely imaginary order, Asymptotic Anal. 63, 101–123.
Stieltjes, T. J. 1886. Recherches sur quelques séries semi-convergentes, Ann. Sci. Ec. Norm. Super. 3, 201–258. Reprinted in Complete Works, vol. 2, pp. 2–58, 1918, Groningen: Noordhoff.
Stix, T. H. 1962. The Theory of Plasma Waves, New York: McGraw-Hill.
Stokes, G. G. 1850. On the numerical calculation of a class of definite integrals and infinite series. In Collected Mathematical and Physical Papers, vol. 2, pp. 329–357, Cambridge: Cambridge University Press.
Stokes, G. G. 1857. On the discontinuity of arbitrary constants which appear in divergent developments. In Collected Mathematical and Physical Papers, vol. 4, pp. 79–109, Cambridge: Cambridge University Press.
Temme, N. M. 1994. Steepest descent paths for integrals defining the modified Bessel functions of imaginary order, Methods Appl. Anal. 1, 14–24.
Temme, N. M. 1996. Special Functions: An Introduction to the Classical Functions of Mathematical Physics, New York: Wiley.
Tricomi, F. G. 1950. Sulla funzione gamma incompleta, Ann. Mat. 33, 263–279.
Ursell, F. 1991. Integrals with a large parameter. A strong form of Watson's lemma, in Elasticity, Mathematical Methods and Applications (ed. G., Eason and R. W., Ogden), pp. 391–395, Chichester: Ellis-Horwood.
Van der Waerden, B. L. 1951. On the method of saddle points, Appl. Sci. Res. Ser. B 2, 33–45.
Watson, G. N. 1918. Harmonic functions associated with the parabolic cylinder, Proc. London Math. Soc. 17(2), 116–148.
Watson, G. N. 1952. Treatise on the Theory of Bessel Functions, Cambridge: Cambridge University Press.
Whittaker, E. T. and Watson, G. N. 1952. A Course of Modern Analysis, Cambridge: Cambridge University Press.
Wojdylo, J. 2006. On the coefficients that arise from Laplace's method, J. Comput. Appl. Math. 196, 241–266.
Wong, R. 1980. Error bounds for asymptotic expansions of integrals, SIAM Rev. 22, 401–435.
Wong, R. 1989. Asymptotic Approximations of Integrals, London: Academic Press.
Wrench, J. W. 1968. Concerning two series for the gamma function, SIAM J. Math. Anal. 22, 617–626.
Wright, F. J. 1980. The Stokes set of the cusp diffraction catastrophe, J. Phys. A 13, 2913–2928.
Wyman, M. and Wong, R. 1969. The asymptotic behaviour of μ(z, β, α), Can. J. Math. 21, 1013–1023.
Yang, S. and Srivastava, H. M. 2004. Some generalizations of the Hadamard expansion for the modified Bessel function, Appl. Math. Lett. 17, 591–596.


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Book summary page views

Total views: 0 *
Loading metrics...

* Views captured on Cambridge Core between #date#. This data will be updated every 24 hours.

Usage data cannot currently be displayed.